Alert archive / New York / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 25, NWS New York, NY

July 14, 2022Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 14, 2022, 6:28 PM EDT for Suffolk County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2022, 6:28 PM EDT (22:28 UTC)
Expired
Jul 14, 2022, 7:15 PM EDT
In force
47 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.5 hours before the alert went out and 384 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 5:54 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 14, 5:54 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
554 PM EDT Thu Jul 14 2022

.SYNOPSIS...
A weak cold front slowly tracks offshore this evening. High
pressure will build across the area Friday into Friday night and
then offshore on Saturday. A frontal system draws closer Sunday
night and may impact the area through Monday night. This front
may stall and linger nearby on Tuesday. A weak high pressure
ridge will attempt to move in on Wednesday, followed by another
frontal system approaching on Thursday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Sea breeze on Long Island continues to develop showers and few
rumbles of thunder early this evening. The sea breeze is adding
convergence with a weak surface boundary over the area. CAPE has
been diminishing per SPC mesoanalysis, but there is still about
1000-1500 J/kg remaining. There is some CIN present along. Any
updrafts may struggle to organize as there is a good amount of
dry air aloft. An isolated shower or storm cannot be ruled out
across southern CT until about sunset. Any shower or storm
diminishes with loss of daytime heating after sunset.

A mid-level trough axis also passes offshore this evening,
helping to push the frontal boundary east as well. With the
frontal passage, lows will be closer to normal, from around 60
well north and west of NYC, to the mid and upper 60s elsewhere.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Brief ridging builds in on Friday as the trough lifts north and
east. At the surface, high pressure slides east from the Great
Lakes, with a drier air mass and subsidence keeping skies mostly
sunny through the day. With a weak pressure gradient, only a light
flow is expected, which should allow for sea breeze development.

High pressure weakens and moves offshore on Saturday as a shortwave
trough approaches from the west with increasing clouds and low-
level moisture. Omitted the mention of showers from the forecast,
but this will have to be watched for the interior late Saturday.

Continued to lean toward NBM over the cooler MOS for temperatures
given recent performance. Highs both days should be a few degrees
above normal, generally in the 80s, though the urban corridor in NJ
likely flirts with 90. Lows fall into the 60s to around 70, near
normal for this time of year.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
No major changes made to the long term period.

A southerly flow develops Saturday night bringing in somewhat more
humid air for the second half of the weekend and into next week. It
will be a typically warm summer night for Saturday night, followed
by somewhat above normal temperatures for the middle of summer going
through the period. Daytime temperatures in the metro areas should
generally be in the middle to upper 80s with urban NE NJ and
possibly portions of the NYC metro reaching the lower 90s. The
warmest conditions could occur the middle of next week. reach the
lower 90s for daytime maximum temperatures. Heat indices will
primarily be in the lower 90s. There is a chance based on latest
consensus day that heat indices could reach 95 in urban NE NJ and
NYC metro next Wednesday.

A weak upper level trough approaches from the west late Sunday into
Monday night, and possibly lingering into a portion of Tuesday. This
will lead to a chance of showers and t-storms very late in the
weekend, but primarily into Monday and Monday night. The may briefly
flatten before the potential of another upper trough or weakness in
the height field late Wednesday into Thursday.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
A stalled front will remain in the vicinity through this evening.

VFR prevails through the period. Still a chance of shra/tstm mainly
at KISP, KBDR, KGON into early evening with local MVFR possible, but
will leave mention of TSRA out of the forecast with an overall low
chance.

Sea breeze boundaries have already passes through KJFK, KBDR, and
KGON. Boundaries for KISP and KLGA (LI Sound breeze) more uncertain.
Generally NW winds under 10 kt for the remaining terminals. Winds
will then be light and northerly late tonight into Friday morning.
SE sea breezes likely late in the morning/early afternoon.

  ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Winds at LGA may vary NE to NW all afternoon into early evening.
Winds at EWR may vary N to W all afternoon into early evening.
Still at least a low chance of showers and t-storms this
afternoon and early this evening, thus amendments may be needed.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday PM and Saturday...VFR.
.Sunday...Mainly VFR. A chance of showers/tstms with MVFR in the
afternoon and night.
.Monday...Mainly VFR, MVFR at times in showers/tstms. SW gusts
20-25kt possible.
Tuesday...Mainly VFR, chc MVFR in showers/tstms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-SCA conditions will be in place through the period with a
weak pressure gradient across the waters through the weekend.
Ocean seas do climb to around 4 ft Sunday night with gusts
around 20 kt as a southerly flow increases. Across portions of
the ocean, especially further east seas may approach 5 ft
towards late Monday and Monday night.

&&

.HYDROLOGY...
Mainly dry conditions are anticipated through the weekend. At this
time it remains too soon to determine any hydrological impacts from
any potential thunderstorm activity for the early and middle portion
of next week.

&&

.TIDES/COASTAL FLOODING...
A low rip current risk is forecast both Friday and Saturday as 1-2
ft southerly secondary swells at 7 seconds continue. Winds will be
light, generally 5-10 kt both days leading to little wind forcing to
the total wave height.

A coastal flood statement remains in place for this evening for
southern Nassau and southern Queens during this evening's high
tide cycle. These locations are where confidence is highest for
reaching or just exceeding minor coastal flood benchmarks.
Coastal Westchester and Fairfield counties should fall just
short. Astronomical tides lower into Friday and latest thinking
is water levels will fall just short of minor coastal flooding
benchmarks.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DR/DS
NEAR TERM...DR/DS
SHORT TERM...DR
LONG TERM...DS
AVIATION...JC
MARINE...DR/DS
HYDROLOGY...DR/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 14, 3:26 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
326 PM EDT Thu Jul 14 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
326 PM EDT Thu Jul 14 2022

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-151930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
326 PM EDT Thu Jul 14 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 14, 6:14 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service New York NY
614 PM EDT Thu Jul 14 2022

NYZ078-080-142300-
Southwest Suffolk NY-Northwest Suffolk NY-
614 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of western Suffolk
County through 700 PM EDT...

At 613 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hauppauge, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Islip, Brentwood, Centereach, Medford, Hauppauge, Ronkonkoma, Middle
Island, Coram, Holbrook, Farmingville, Mount Sinai, Yaphank, Central
Islip, Lake Ronkonkoma and Selden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4080 7330 4098 7297 4097 7297 4088 7289
      4086 7290 4082 7288 4072 7320
TIME...MOT...LOC 2213Z 241DEG 18KT 4078 7318

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:51 AM EDTCoastal Flood StatementOKXNassau, Queens17 hr
Jul 14, 6:14 PM EDTSpecial Weather StatementOKXSuffolk46 min

Nearby

Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.